Missouri, 2021Tornadoes and Flash Flood in Missouri, October 24 to 25, 2021
October 24 to 25, 2021 · NWS PAH · 9 events in 4 counties and zones
The severe weather episode began as a series of supercells and transitioned to a squall line. A supercell thunderstorm produced a strong long-track tornado across southeast Missouri that ended in southwest Perry County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $660,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The severe weather episode began as a series of supercells and transitioned to a squall line. A supercell thunderstorm produced a strong long-track tornado across southeast Missouri that ended in southwest Perry County. A short EF-1 tornado associated with a squall line struck southern Perry County shortly thereafter. A longer track EF-1 tornado also impacted eastern Wayne County into southern Bollinger County. The storms preceded a strong cold front that trailed south-southwest from a low pressure center over west central Illinois. Dew points ahead of the front were in the lower to mid 60's. Instability was strong enough to support severe storms, given that wind shear was quite strong. Mixed-layer capes were around 1000 j/kg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 24, 5:28 PM CST, 2 hours 36 minutes earlier.
Area forecast discussion, Oct 24, 5:28 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
628 PM CDT Sun Oct 24 2021
.SHORT TERM...(Tonight through Monday)
Issued at 244 PM CDT Sun Oct 24 2021
The main challenge for the short term is the timing of thunderstorms
into the area and the severity of this activity and to what areal
extent. A upper level shortwave trough over eastern Nebraska and
northeastern Kansas will continue moving east and eventually a
closed low will develop as the system moves into Illinois by later
tonight. A surface low pressure system currently over northwestern
Missouri will move eastward this evening into tonight. Despite
decent cloud cover earlier today, we have managed to rise well into
the 70s and even into the low 80s in some locations, with dew points
into the mid to upper 60s in the warm sector, with the warm front to
our north.
Convection should develop to our west by late this afternoon and
likely enter our CWA (parts of southeast Missouri and southwest
Illinois) by early this evening, around 00Z or shortly thereafter.
Between 00Z and 06Z, the convection will be impacting southeast
Missouri and into southern Illinois and possibly extreme western KY
as the cold front moves east into these areas. This time frame and
region poses the highest threat for any severe weather, including
damaging winds and tornadoes. See SPC Day 1 outlook for more
detailed information.
By 06Z, the convection will likely be entering the rest of west
Kentucky and into southwest Indiana, spreading eastward during the
06Z to 09Z time frame, while rapid clearing of the storms is
expected in our western sections. While severe weather probabilities
are not zero further east across the area, pertinent parameters
certainly decrease with time, especially across eastern sections of
our CWA.
Any lingering showers or storms across the eastern parts of the
region by around sunrise, should rapidly press east. Clouds will
likely remain in place across the northeastern half of the area on
Monday in conjunction with the passing of the upper level low to our
north. These clouds will hang tough for most of the day but tend to
move out late in the afternoon or early in the evening. Could even
see a little bit of drizzle under the stratus deck up in the I-64
corridor in IL/IN. Strong west northwest winds will commence behind
the front on Monday. Cold air advection will cause 850mb
temperatures to drop into the single digits. Highs will only be in
the upper 50s to lower 60s across much of the area.
.LONG TERM...(Monday night through Sunday)
Issued at 244 PM CDT Sun Oct 24 2021
The start of the long term forecast period will be dry, with the
storm system having moved towards New England. Northerly flow behind
the system will bring much cooler temperatures, with lows in the mid-
40s Monday night.
By Tuesday, the synoptic pattern will have an upper-level trough on
the east coast, a ridge in the Plains that will build into the
Mississippi Valley through Tuesday night, and a deep trough in the
mountain west. Models agree a bit more on developing an upper-level
low near Oklahoma on Wednesday though still differ in strength and
timing. Ahead of this system, as the ridge moves over the Quad
State, a more southeasterly wind direction will lead to a warming
trend through Wednesday.
The GFS continues to be the faster progressing ensemble, while the
Canadian remains the slowest of the three. Cluster analysis favors a
deeper low pressure system, tracking near the Quad State with a
relatively slow progression eastward. The alternative option is
weaker, even slower, and further south, with this option showing up
a bit more often in the Canadian ensemble. Siding with the more
likely track, the heavier rain is likely to be between Wednesday
evening and Thursday, with the earlier timing aligned with the GFS
and the latter for the ECMWF. Convective potential remains weak so
thunder is limited to Wednesday night ahead of the low. Storm total
rainfall of around an inch is anticipated, with flooding potential
very low.
Afterwards, wrap-around showers will be present Friday for the
entire Quad State and possibly Saturday for eastern portions. Once
the system moves far enough eastward to end the wrap-around showers,
dry weather is anticipated for the remainder of the weekend.
Temperatures will trend warmer through Wednesday ahead of the next
system, with highs Wednesday in the mid to upper 60s. When winds
shift to northwesterly with wrap-around moisture, highs late in the
week will be down to the upper 50s to near 60. Lows in the lower
half of the 40s Monday night will trend warmer to the lower 50s
Wednesday night, then drop back to the 40s for late week and the
weekend.
&&
.AVIATION...
Issued at 628 PM CDT Sun Oct 24 2021
Initial convective activity between KCGI and KPAH should dissipate
within the 1-2 hour time frame after the beginning of the 00z
Monday time frame.
The main adjustment in the TAF forecast is the addition of GR
(hail) for the KCGI TAF, as well as a mention of Low Level Wind
Shear (LLWS) ahead of the convective line for the WFO PAH TAF's
ahead of the line.
At this point in time, kept the background/mean winds in place for
the forecast, but may need to update within a TEMPO group for
winds in excess of 45 to 55 knots. Will adjust on a case by case
bases.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
AVIATION...Smith
Hazardous weather outlook, Oct 24, 3:40 AM CST, 16 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
440 AM CDT Sun Oct 24 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
440 AM CDT Sun Oct 24 2021
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Thunderstorms are expected tonight ahead of a strong cold front.
Strong to severe storms are possible across the entire region this
evening and overnight, with the best potential for severe storms
in southeast Missouri, southern Illinois and far west Kentucky.
Damaging winds, isolated tornadoes and large hail are all
possible. Localized heavy rainfall could cause flooding of flood
prone areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening and overnight across
the entire area.
RST
Event by event
4 tornado, 3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Perry
- When
- October 24, 8:04 PM CST
- Where
- Perry County, 3.8 mi NW of Lithium
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.869, -89.929
A trained spotter just south of St. Mary reported a lot of tree damage on the road.
Tornado, Perry
- When
- October 24, 8:09 PM CST to 8:15 PM CST
- Where
- Perry County, 5.28 mi SW of Barks to 2.04 mi S of Barks
- Rating
- EF2
- Path length
- 4.01 mi
- Path width
- 880 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.634, -90.147
This long-track tornado crossed into southwest Perry County from Madison County. Along the Madison/Perry county line, the width was about half of a mile wide, with numerous trees snapped and uprooted. The tornado then moved nearly parallel to County Road 738. Here several houses and a hunting lodge sustained minor damage, mainly to roofs and posts of a porch. One barn and a small shed were destroyed, along with numerous uprooted and snapped trees. The tornado continued on to produce tree damage on Highway 730, where it was only a few hundred yards wide and dissipated shortly thereafter. Peak winds in the Perry County portion of the path were near 112 mph, putting it barely into the EF-2 category. However, the tornado peaked at EF-3 intensity earlier in its life cycle.
Tornado, Perry
- When
- October 24, 8:42 PM CST to 8:45 PM CST
- Where
- Perry County, 0.88 mi SW of Yount to 1.64 mi E of Yount
- Rating
- EF1
- Path length
- 2.3 mi
- Path width
- 25 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.610, -90.060
This short-lived tornado occurred in sparsely populated country near the tiny community of Yount. The tornado crossed Highway J three times, snapping and uprooting trees along its path.
Thunderstorm Wind, Perry
- When
- October 24, 9:00 PM CST
- Where
- Perry County, 3 mi NNE of Perryville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.760, -89.849
A trained spotter reported 50 to 60 mph winds.
Hail, Perry
- When
- October 24, 9:00 PM CST
- Where
- Perry County, 3 mi NNE of Perryville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.760, -89.849
Tornado, Wayne
- When
- October 24, 10:04 PM CST to 10:08 PM CST
- Where
- Wayne County, 3.23 mi N of Shook to 2.75 mi NW of Mc Gee
- Rating
- EF1
- Path length
- 4.73 mi
- Path width
- 400 yd
- Continued into
- Bollinger, Mo (PAH)
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.097, -90.320
This tornado touched down in the heavily forested county of Wayne, just a few miles north of the community of Shook. Numerous trees were uprooted and snapped. The tornado passed mainly through wooded country during the Wayne County portion of its path. The tornado then crossed into Bollinger County.
Tornado, Bollinger
- When
- October 24, 10:08 PM CST to 10:30 PM CST
- Where
- Bollinger County, 5.25 mi SW of Gipsy to 1.79 mi ENE of Glennon
- Rating
- EF1
- Path length
- 19.76 mi
- Path width
- 400 yd
- Property damage
- $400,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.108, -90.235
The tornado crossed into Bollinger County from Wayne County. The tornado directly affected the community of Zalma, where the school gymnasium roof was damaged. Air conditioning units were blown off the school roof. The top half of a two-story barn was destroyed. There was roof damage to a chicken house. Otherwise, the majority of the path was through densely wooded farm country, where numerous trees were uprooted or snapped. Peak winds were estimated near 105 mph.
Flash Flood, Bollinger
- When
- October 24, 10:45 PM CST to October 25, 12:45 AM CST
- Where
- Bollinger County, Scopus to 1.2 mi SE of Scopus
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.400, -89.930
There was water and debris over Highway B and County Road 324. Hog Creek was out of its banks along Highway B.
Thunderstorm Wind, New Madrid
- When
- October 25, 12:00 AM CST
- Where
- New Madrid County, New Madrid
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.600, -89.530
The roof of an old, vacant, dilapidated apartment building was damaged. Part of the roof was ripped off the one-story building, landing on the wall of a neighboring residence. Some branches were down elsewhere in the city.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Missouri, October 24, 20212 injured · $22,000 · EF3 · 14 events
- Tornadoes and Flash Flood in Illinois, October 24, 2021$3.1 million · EF2 · 8 events
- Tornadoes and Hail in Missouri, October 24, 2021$285,000 · EF2 · 13 events
- Tornadoes and Hail in Missouri, October 24, 2021$345,000 · EF1 · 8 events
- Flash Flooding and Debris Flow in California, October 24 to 25, 202161 kt wind · 49 events
- Strong Wind in Wisconsin, October 24 to 25, 2021$35,000 · 2 events
- Winter Storm and Flooding in California, October 24 to 25, 202123 events
- Flash Flooding and Flood in Illinois, October 24, 20211.75 in hail · 16 events
- Heavy Snow and High Wind in Nevada, October 24 to 25, 202178 kt wind · 16 events
- Flash Flood and Flooding in Illinois, October 24 to 25, 202150 kt wind · 10 events
- High Wind in Oregon, October 24 to 25, 202171 kt wind · 6 events
- High Wind in Oregon, October 24, 202165 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984601, 984610, 984609, 984597, 984598, 984604, 984605, 984685, 984599.